When medication is mixed with sunshine, beware the side effects

Brighter, warmer, longer summer days are a few things most Canadians look forward to. But if your medication doesn’t mix with sunshine, a sunny day may end with a nasty sunburn.  

While most know to avoid alcohol or certain foods that can interfere with some prescription medications, there is less awareness that sunlight can also cause a reaction, says Bonnie Lee, Coordinator of Pharmacy Services at St. Joseph’s Health Care London. This reaction is called photosensitivity and during the summer, when people are eager to soak up the sun’s rays, the chance of photosensitivity reactions can increase.

“More than 300 medications are reported as being photosensitizers,” says Lee. “They include some diuretics, antibiotics, antihistamines, anti-arrhythmics, antiseizure medicines, acne medications, and antidepressants. Most of the photo reactions are caused by the ultraviolet (UV)A and UVB rays and usually present as an allergy. For those on medication that can cause photosensitivity, it’s important to take preventive measures.” 

Some of signs of photosensitivity to look for are: itchy red rash on the skin that gets exposed to the sun; tiny bumps that may become raised patches; scaling; crusting; or blisters.

Tips to prevent sun sensitivity include: 

  • Wear sun screen of SPF 30 or more as it provides UVA and UVB protection. Apply 15-30 minutes before sun exposure and repeatedly through the day.  Sunscreen is particularly important while boating as the sun rays reflect off of water increasing exposure.
  • Wear a hat with wide rimmed base.
  • Do not stay out in sun for long periods of time to get a tan.
  • Use sun screen even on cloudy days as sun can still get through clouds.

Shirley is a 72-year-old, long-standing customer of the Prescription Shop at St. Joseph’s Hospital who credits the knowledgeable staff for being able to stay in the swing and safely walk the links all summer.  

“I golf about three times per week in the summer months,” says Shirley “I also have ongoing bladder infections. I can get them seven to eight times per year. And some of the antibiotics that I take can cause sun sensitivity. The staff at the Prescription Shop at St. Joseph’s are marvelous. Thanks to the pharmacist who informed me about the sun sensitivity, I was able to get a different antibiotic so that my golfing was uninterrupted.”

Pharmacists should be warning patients if their medication can cause a reaction to the sun, says Lee, but proactively asking your doctor or pharmacist about photosensitivity when picking up medication is advised.

Below are some helpful links:

Back to Stories